Hail, Douglas
- When
- September 23, 1:00 AM CST
- Where
- Douglas County, 5 mi W of Lawrence
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.967, -95.333
Up to six inches of heavy rain from overnight thunderstorms brought extensive flooding and flash flooding along the Kansas River Valley from near St. 61 inches of rain that fell in Topeka broke the one-day rainfall record for the city.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Up to six inches of heavy rain from overnight thunderstorms brought extensive flooding and flash flooding along the Kansas River Valley from near St. Marys to Lawrence.The 5.61 inches of rain that fell in Topeka broke the one-day rainfall record for the city. Sewers backed up and basements were flooded in some homes within the city. A few cars were found floating in the flooded streets. Water rescues were made on stranded motorists by firefighters just northwest of Topeka. Numerous roads were flooded by deep ponded water and some were closed by water up to six feet deep. The Perry High School football stadium was flooded by six inches of rain during the morning hours and school officials were pumping the water off in an effort to make the field available for a game that evening. Fortunately, no injuries were reported through all the flooded areas.The heavy rains also forced gasoline storage tanks to surface through the concrete pavement of a gasoline station in Lawrence.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 22, 2:29 PM CST, 10 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 329 PM CDT THU SEP 22 2005 .DISCUSSION... SOME WEAK MID LEVEL SHOWERS OCCURRING THIS AFTERNOON ACROSS NORTH CENTRAL KANSAS IN AREA OF 700-500 MB FRONTOGENESIS AHEAD OF A WEAK SHORTWAVE MOVING ACROSS NORTHERN KANSAS AND SOUTH CENTRAL NEBRASKA THIS AFTERNOON. WATER VAPOR LOOP SHOWS A STRONGER WAVE MOVING OUT OF THE CENTRAL ROCKIES INTO THE NEBRASKA PANHANDLE AND A SHORTWAVE TROUGH OVER ARIZONA THIS AFTERNOON. THE PREFRONTAL BOUNDARY MOVED THROUGH THE CWA BY EARLY AFTERNOON AND THE COLD FRONT IS LINED UP FROM NEAR LAWRENCE THROUGH EMPORIA AT 20Z. FORECAST FOR TONIGHT CHALLENGING GIVEN DIFFERENCES BETWEEN THE NAM WHICH IS RATHER DRY AND GENERATES VERY LITTLE LIFT ACROSS THE CWA OVERNIGHT AND THE GFS WHICH IS WETTER AND GENERATES MORE LIFT OVER EASTERN KANSAS TONIGHT. PICKS UP ON SHORTWAVE ENERGY OVER WESTERN KANSAS THIS AFTERNOON AND MOVES IT EAST AND GENERATES SOME WEAK ISENTROPIC LIFT ACROSS EASTERN KANSAS AND WESTERN MISSOURI. THE ARIZONA SHORTWAVE APPROACHES EASTERN KANSAS FRIDAY MORNING AND MOVES THROUGH BY MID TO LATE AFTERNOON. HAVE DECIDED TO TREND TOWARD THE DRIER NAM AND HAVE REDUCED POPS ACROSS THE CWA TONIGHT. HAVE MAINTAINED CHANCE POPS ON FRIDAY EXCEPT NEAR THE NEBRASKA BORDER. FRONT STALLS IN SOUTHERN KANSAS TONIGHT AND REMAINS STATIONARY NEAR THE OKLAHOMA BORDER THROUGH THE DAY ON FRIDAY. ISENTROPIC LIFT AHEAD OF THE SHORTWAVE OVER THE BOUNDARY HAVE CONCENTRATED HIGHEST POPS ACROSS THE SOUTHERN TWO THIRDS OF THE CWA. EXPECT MORE CLOUDS FRIDAY ACROSS THE CWA AND HAVE LOWERED TEMPERATURES A DEGREE OR TWO FROM PRIOR FORECAST. FOR FRIDAY NIGHT AND SATURDAY...SOUTHERLY FLOW RETURNS WHICH SHOULD HELP WARM TEMPS UP. THINK THAT THE FORECAST AREA WILL REMAIN BETWEEN THE MAIN WESTERLIES TO THE NORTH AND RITA TO THE SOUTH. WITH SOME SUNSHINE...HIGHS COULD GET UP INTO THE MID 80S. LEFT SOME SLIGHT CHANCE POPS IN FOR FRIDAY NIGHT. THERE LOOKS TO BE SOME WARM AIR ADVECTION HON THE BACK SIDE OF THE SFC RIDGE. THIS COULD BE ENOUGH FOR ISOLATED STORMS TO POP UP. THE FRONTAL TIMING FOR SATURDAY NIGHT INTO SUNDAY IS STILL UNCERTAIN. THE NAM HAS COME IN STRONGER AND FASTER WITH THE FIRST FRONT WHILE THE GFS AND ECMWF HAVE TRENDED IN THE OPPOSITE DIRECTION. THINK THE NAM IS TO FAST WITH THIS FRONT EXPECTING HEIGHTS TO BE FALLING ACROSS THE INTERMOUNTAIN WEST. MOST MODELS ARE CLOSER TO THE GFS USED ITS SOLUTION TO BEGIN WITH...WHICH MAINTAINS CONSISTENCY WITH PREVIOUS FORECAST. THINK THE FRONT WILL BE SLOW TO MOVE ACROSS THE AREA DURING THE DAY SUNDAY. HAVE CONTINUED POPS IN THE CHANCE CATEGORY...BUT IF FORCING CONTINUES TO LOOK LIKE IT WILL DECREASE...POPS MAY ALSO NEED TO BE TRIMMED BACK. THERE CONTINUES TO BE A LOT OF UNCERTAINTY IN THE FORECAST FOR NEXT WEEK. THE MODEL CONSENSUS ON RITA IS THAT IT WILL REMAIN ACROSS NORTH TX TRAPPED WITHIN THE SUBTROPICAL RIDGE. MOST OF THE UNCERTAINTY IS IN THE TIMING OF FRONTAL PASSAGES. THINK THERE WILL BE ANOTHER FRONT MOVE THROUGH WEDNESDAY. HAVE FOLLOWED THE SLOWER ECMWF WITH THIS FRONT WITH HPC SELECTING IT TO HAVE A BETTER HANDLE ON THE WEST COAST TROUGH. THE 12Z GFS HAS ACTUALLY TRENDED TOWARDS THE ECMWF TIMING OF THIS FRONT AS WELL. THE BEST CHANCE FOR PRECIP SHOULD BE WITH THE FROPA SO HAVE CONTINUED THE CHANCE POPS FOR LATE TUESDAY INTO WEDNESDAY. HAVE REMOVED POPS FOR MONDAY AND MONDAY NIGHT. A SURFACE RIDGING BUILDING IN BEHIND SUNDAYS FRONT SHOULD BE OVER THE FORECAST AREA...AND NOW THAT RITA IS EXPECTED TO STAY OVER TX...THINK THERE WILL BE A BIT MORE UPPER LEVEL SUBSIDENCE NORTH OF THE SYSTEM. ALSO THE WESTERLIES BECOME MORE AMPLIFIED AS A CLOSED LOW DEVELOPS OFF THE CA COAST...CAUSING HEIGHTS TO RISE OVER THE FORECAST AREA. LEFT NEXT THURSDAY DRY THINKING THE WEDNESDAY FRONTAL SYSTEM WOULD BE THROUGH THE STATE AND DRY AIR WOULD FILL IN BEHIND IT. TEMPERATURES COULD BE ON A ROLLER COASTER THROUGH THE FORECAST PERIOD. GENERALLY THINK HIGHS WILL BE HELD INTO THE LOWER 70S BEHIND THE FRONTS. AS SOUTHERLY SFC FLOW RETURNS...TEMPS COULD WARM BACK INTO THE MID 80S. TIMING OF THESE FRONTS WILL PROVE CRITICAL TO THE TEMP FORECAST. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && WOYNICK/WOLTERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 401 PM CDT THU SEP 22 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-232115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 401 PM CDT THU SEP 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST...NORTH CENTRAL AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE WHOLE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT...LATE SATURDAY NIGHT AND SUNDAY...THAN AGAIN TUESDAY NIGHT AND WEDNESDAY OVER PARTS OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TONIGHT. WOLTERS
The Topeka radar (KTWX), 78 km away, was scanning. The volume nearest the first event began at 06:58 UTC.
3 hail, 3 flash flood, 2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478145, 5478146, 5478147, 5478148, 5478149, 5478150, 5478151, 5478152.